Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Mar 15, 2003, 6:26 PM EST for Miami-Dade County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2003, 6:26 PM EST (23:26 UTC)
- Expired
- Mar 15, 2003, 7:30 PM EST
- In force
- 64 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 19 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 11.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1682 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 152326 SVRMIA FLC086-160030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 625 PM EST SAT MAR 15 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA * UNTIL 730 PM EST * AT 625 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR COUNTRY WALK...MOVING NORTHEAST AT 20 MPH. THIS IS A DANGEROUS STROM. IF YOU ARE IN THE PATH OF THIS STORM... MOVE INSIDE A STURDY BUILDING IMMEDIATELY. STAY AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES. LAT...LON 2593 8047 2554 8045 2552 8033 2595 8014 .END COLIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:10 PM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 15, 2:10 PM EST, 4 hours 16 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 210 PM EST SAT MAR 15 2003 .TONIGHT THROUGH MONDAY NIGHT... LOTS OF VERY WEAK PRESSURE FIELDS TO DEAL WITH MAKING THE WIND FORECAST SOMEWHAT TRICKY. BOTH MESO-ETA AND GFS INITIALIZED THE TROUGH THAT IS JUST OFF THE EAST COAST OF FLORIDA. THIS HAS RESULTED IN A MORE WEST-NORTHWEST SURFACE WIND FOR SOUTH FLORIDA. GFS DOES SEEM TO HANDLE THE WIND SITUATION BETTER THAN THE MESO-ETA AND THEREFORE WILL LEAN TOWARDS THAT SOLUTION. MESO-ETA SEEMS TO DISSIPATE OR MOVE THE TROUGH TOO QUICKLY AND DEVELOPS A GOOD SOUTH WIND TONIGHT WHEREAS GFS KEEPS US UNDER A WESTERLY FLOW. IN THE UPPER LEVELS, 50H SHORTWAVE MOVES SLOWLY EAST MOVING INTO THE ATLANTIC WATERS TONIGHT BUT WITH ANOTHER SHORTWAVE MOVING INTO NORTH FLORIDA LATE SUNDAY INTO MONDAY. THIS KEEPS 500 HEIGHTS LOW AND PWAT LEVELS INCREASING TO WELL OVER 1.5 INCHES THIS AFTERNOON. DO EXPECT TSRA TO BEGIN TO DEVELOP ACROSS SOUTH FLORIDA AND PERSISTING INTO THE EVENING. DEPENDING ON WHAT TRANSPIRES BETWEEN NOW AND ISSUANCE TIME WILL DETERMINE ON WHAT KIND OF NUMBER VALUES IN THE POPS I PUT IN FOR TONIGHT BUT IT WILL BE A CHANCE NONETHELESS. MODELS DO SHOW SOME DRYING LATER TONIGHT WITH PWAT DROPPING TO AROUND 1.5 INCHES AND STAYING AT THAT LEVEL THROUGH MONDAY. PROXIMITY OF THESE AFOREMENTIONED DISTURBANCES WILL KEEP SOUTH FLORIDA RATHER UNSTABLE SO WILL KEEP FORECAST POPS STATUS QUO THROUGH MONDAY. THAT IS IN THE SCATTERED TO CHANCE CATEGORIES. STEERING FLOW WILL REMAIN SOUTHWESTERLY SO THE LIKELY SCENARIO IS FOR THE SHRA TO MOVE IN FROM THE GULF SIDE AND DURING DIURNAL HEATING OF THE DAY DEVELOP INTO TSRA IN THE AFTERNOONS TO AFFECT THE INTERIOR AND EAST COAST. .TUESDAY THROUGH SATURDAY... VERY STRONG 50H TROUGH MOVES INTO THE SOUTHWEST U.S. ON TUESDAY WHICH FORCES RIDGING TO BEGIN OVER SOUTH FLORIDA EXTENDING NORTHWARD. THE GFS FROM LAST NIGHTS 00Z RUN THROUGH THE 12Z RUN THIS MORNING HAS BEEN INDICATING SIGNIFICANT DRYING TO TAKE PLACE AT THIS TIME. THE 12Z RUN SHOWS PWAT LEVELS TO DROP BELOW ONE INCH BY TUESDAY NIGHT. THEREFORE WILL TAKE OUT MENTION OF POPS IN THE EXTENDED WITH THE EXCEPTION OF ANOTHER SLIGHT CHANCE ON SATURDAY AS ANOTHER WEAK FRONT MOVES INTO NORTHERN PORTIONS OF FLORIDA. .MARINE... WINDS WILL REMAIN WESTERLY TO SOUTHERLY THROUGH TUESDAY THEN SOUTHEAST ON WEDNESDAY AND THURSDAY. THIS WILL PREVENT ANY KIND OF ADVISORIES. .FIRE... NO HIGHLIGHTS ANTICIPATED. PBI B 069/084 070/084 072 4314 FLL B 072/084 072/085 073 4314 MIA B 071/085 072/085 072 4314 APF B 068/081 069/081 070 3314 .MIA...NONE
Hazardous weather outlook, Mar 15, 9:00 AM EST, 9 hours 26 minutes before
FLZ063-066>075-151900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 900 AM EST SAT MAR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS SOUTH FLORIDA TODAY. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH HEAVY RAIN...DAMAGING WINDS...HAIL...AND EXCESSIVE LIGHTNING. THE BEST CHANCE OF SEVERE WEATHER WILL OCCUR THIS AFTERNOON AS AN UPPER LEVEL WEATHER DISTURBANCE APPROACHES FROM THE SOUTH CENTRAL GULF OF MEXICO. ADDITIONAL INFORMATIONAL AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:26 PM EST | Severe Thunderstorm Warning | MFL | Glades, Hendry | 64 min |
| Mar 15, 12:11 PM EST | Special Marine Warning | MFL | 64 min | |
| Mar 15, 2:27 PM EST | Special Marine Warning | MFL | 63 min | |
| Mar 15, 5:04 PM EST | Special Marine Warning | MFL | 56 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.